Sudden death risk with desipramine

Deborah Brauser

December 03, 2009

Rockville, MD - The US Food and Drug Administration and Sanofi-Aventis are warning healthcare professionals to use caution when prescribing the antidepressant desipramine hydrochloride (Norpramin) in patients with a family history of dysrhythmias or sudden cardiac death[1].

"The new safety information states that extreme caution should be used when this drug is given to patients who have a family history of sudden death, cardiac dysrhythmias, or cardiac conduction disturbances," according to an alert sent from MedWatch, the FDA's safety information and adverse-event reporting program.

The FDA and the manufacturer also warn that some patients may have seizures before cardiac dysrhythmias and death. Desipramine overdose is more likely to result in death than overdose with other tricyclic antidepressants, notes a company letter sent to healthcare professionals.

The "warnings" and "overdosage" sections of the drug's labeling are being changed to reflect these potential adverse events. These include a new warning of early changes in the QRS complex, or ventricular depolarization, which can result in a "widening of the terminal 40 ms with a rightward axis in the front plane, recognized by the presence of a terminal S wave in lead 1 and AVL and an R wave in AVR."

A widening of the QRS of more than 100 ms in duration can indicate patient toxicity, along with an increased risk for seizures and cardiac dysrhythmias.

If an overdose with desipramine does occur, the new labeling says that the patient should be given activated charcoal early on. If a patient shows symptoms of significant toxicity, "serum alkalinization with intravenous sodium bicarbonate and hyperventilation" should also be given as needed. In addition, overdrive pacing, beta-agonist infusions, and magnesium therapy may be useful for treating dysrhythmias despite adequate alkalemia.

Finally, an old warning that "physostigmine is not recommended except to treat life-threatening symptoms" and a recommendation that "plasma desipramine measurements are best for dosage monitoring" have both now been removed from the labeling altogether.

More information is available on the FDA's MedWatch website.

Adverse events and deaths related to desipramine should be reported to MedWatch by telephone at 1-800-FDA-1088, by fax at 1-800-FDA-0178, online, or by mail to 5600 Fishers Lane, Rockville, MD 20852-9787.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....